MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN ENDO GIA; STAPLE, IMPLANTABLE

COVIDIEN LP LLC NORTH HAVEN ENDO GIA; STAPLE, IMPLANTABLE
Model Number EGIATRS45AMT
Medical Device Problem Codes Misfire (2532); Failure to Form Staple (2579)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/22/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a laparoscopic video-assisted thoracoscopic surgery bullectomy, when it was being applied to the lung to take the bulla out, when they started to fire, there was a loud crack and they were not able to compress it again.The staple line was incomplete distally.They opened a second handle and the same thing happened with the three reloads and then with the other two types of reloads as well.They opened another stapler and was fired at a different angle to the existing firings and it worked to complete the case.There was no patient injury.
 
Additional Manufacturer Narrative
Evaluation summary: post market vigilance (pmv) led an evaluation of one device.Visual inspection of the returned product noted that the reload was partially fired.Staple pushers were visible at the cut line.Microscopic evaluation noted that the reload had damage to the cutting edge of the knife blade.The clamping mechanism was deformed.Functionally the reload was loaded into a post market vigilance instrument, the interlock was overridden, and the reload was applied to test media.All staples were placed, and test media was cleanly transected.A review of the device history record indicates this product was released meeting all quality release specifications at the time of manufacture.Replication of the damaged knife blade may occur when an obstacle has been incorporated in the jaws during application.The information booklet which accompanies each product shipment cautions the user; ensure that no obstructions (such as clips) are incorporated in the instrument jaws.Firing over an obstruction may result in incomplete cutting action and/or improperly formed staples.Replication of the bowed anvil, deformed anvil clamping mechanism and partially flushed staple pushers.Application over tissue that is beyond the recommended thickness range.Application with an obstacle incorporated in the jaws.In any of these circumstances, it will become increasingly difficult to actuate the firing handle and the instrument return knobs will be difficult to retract.In addition, staples may not form properly and tissue may not be fully transected.The information booklet which accompanies each product shipment offers the following as a warning and precaution.Preoperative radiotherapy may result in changes to tissue.These changes may, for example, cause the tissue thickness to exceed the indicated range thickness for the staple size.Careful consideration should be given to any pre-surgical treatment the patient may have undergone and in corresponding selection of staple size.The root cause of the observed damage was misuse of the product which would have caused or contributed to the reported incident.No further actions have been deemed necessary at this time.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during a laparoscopic video-assisted thoracoscopic surgery bullectomy, when it was being applied on the lung to take the bulla out, when they started to fire, there was a loud crack and they were not able to compress it again.The device partially fired and the staple line was incomplete distally.They opened a second handle and same thing happened with the three reloads and then with the other two types of reloads as well.They opened another stapler and was fired at a different angle to the existing firings and it worked to complete the case.There was no patient injury.

Brand Name
ENDO GIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
MDR Report Key8432234
Report Number1219930-2019-01615
Device Sequence Number13729094
Product Code GDW
UDI-Device Identifier10884521190887
UDI-Public10884521190887
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K133938
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2021
Device Model NumberEGIATRS45AMT
Device Catalogue NumberEGIATRS45AMT
Device Lot NumberN8K0122KX
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/19/2019
Initial Date Received by Manufacturer 02/22/2019
Supplement Date Received by Manufacturer04/11/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1